Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Huntsville, AL

February 28, 2024Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 28, 2024, 8:15 AM CST for Colbert County, Lauderdale County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2024, 8:15 AM CST (14:15 UTC)
Expired
Feb 28, 2024, 8:45 AM CST
In force
30 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:54 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 28, 5:54 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
554 AM CST Wed Feb 28 2024

...New AVIATION...

.NEAR TERM...
(Today)
Issued at 357 AM CST Wed Feb 28 2024

An amplifying mid-latitude trough will continue to shift eastward
across the northern Plains this morning, as the related/deepening
surface cyclone ejects northeastward through the central Great
Lakes. Strong southwesterly flow within the cyclones warm sector
has led to a rather warm night (for the end of February) across
the TN Valley with temps (as of this writing) in the u60s-l70s.
Between the present time and sunrise, we anticipate sustained
winds and gusts to remain around 25/35 MPH respectively (higher in
elevated terrain), and this along with an abundant coverage of
low stratus clouds will lead to very little fluctuation in
temperatures. An increasing coverage of light showers is also
expected through 12Z within the intensifying deep-layer warm
advection regime driven by a 50-60 knot WSW low-level jet.

Recent near term model guidance suggests that a strong cold front
trailing southwestward from the surface low to our north will
accelerate with time as it pushes southeastward through the region
later this morning, with the front expected to clear all but the
extreme southeastern corner of the CWFA by 18Z. A strongly forced
band of convective showers and some thunderstorms will accompany
the front given MLCAPE up to 300-500 J/kg, with environmental flow
supporting gusty winds up to 40-50 MPH with this activity.
Solutions from the 00Z CAMs also indicate that a narrow axis of
elevated convection may develop in the immediate wake of the
front, which is not surprising given the steep slope of the
frontal zone. Regardless all precipitation should exit the region
by 21Z, with temps falling into the mid 40s by sunset (after highs
near current temps in the u60s-l70s just after sunrise).

&&

.SHORT TERM...
(Tonight through Friday night)
Issued at 357 AM CST Wed Feb 28 2024

The center of the modified arctic airmass in the wake of this
mornings front will build eastward into central KY by 12Z
Thursday, with weakening but persistent NNE low-level flow driving
dewpoints into the upper teens-lower 20s. However, the
combination of residual wind and overcast cirrostratus clouds
spreading downstream from a weaker shortwave trough within the
southern branch of the jet will not support radiational cooling,
with temps expected to only drop into the u20s-l30s. Partly-mostly
cloudy skies and dry conditions will prevail on Thursday, with
highs in the lower 50s.

Short range model consensus suggests that the southern stream
disturbance noted above will progress northeastward into the Mid-
MS Valley by 12Z Friday, with bands of generally light stratiform
rain expected to spread northeastward across our region in advance
of this feature early Friday morning. The incoming precipitation
regime will be battling a lingering dry boundary layer (especially
across the northeastern corner of the CWFA), warranting a
gradient in POPs through 12Z. Rainfall coverage is expected to
increase around or shortly after sunrise as forcing for ascent
from the mid-level wave is maximized, before it weakens and
advances further northeastward into the central Appalachians later
in the day. At this point, the risk for thunderstorms appears as
if it will be highest to the south of the local area, where a
broader complex of convection should shift eastward across the
central Gulf Coast in association with a lower-latitude vort max
and surface trough. However, we will include a low probability for
storms in the grids to the S/E of Huntsville due to some
uncertainty regarding how far north this regime may extend. Some
showers may continue across the southeastern portion of the
forecast area Friday night, where lift will be maximized by a
combination of low-level convergence and another weak mid-level
disturbance (in the wake of the wave on Friday). Although abundant
clouds and precip will keep highs in the lower 50s Friday,
gradual moistening of the lower-levels will lead to warmer lows in
the m-u 40s by Saturday morning.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 357 AM CST Wed Feb 28 2024

Extended range solutions from the latest suite of global models
suggest that generally light southerly flow in the low-levels will
continue across the region on Saturday and Sunday, promoting weak
but persistent warm/moist advection and partly-mostly cloudy
skies. Although a light shower or two will be possible at times,
we have kept POPs in the 10-20% chance range as there are
indications that a mid-level ridge will be building across the
region. In spite of the presence of clouds, highs will return to
the mid 60s Saturday and u60s-l70s Sunday.

Uncertainty increases considerably in the latter portion of the
extended period (Monday/Tuesday), as there is general disagreement
among models regarding the speed and amplitude of another
southern stream disturbance predicted to eject east-northeastward
across the southern Plains and its interaction with a surface cold
front tracking southeastward through the central Plains.
Regardless, strengthening deep-layer southerly flow to the
south/east of the advancing cold front will support an increase in
showers and some thunderstorms Monday/Tuesday, and although
forecast soundings do suggest that higher instability will present
across the region, wind profiles indicate that shear will be
seasonably weak. Highs will remain in the u60s-l70s with lows in
the l-m 50s.

&&

.AVIATION...
(12Z TAFS)
Issued at 554 AM CST Wed Feb 28 2024

MVFR stratus has overspread the entire region this morning, with
an increasing coverage of lgt SHRA anticipated prior to the
arrival of a strong cold front early in the period. Present
indications are that the front and associated band of convective
SHRA/TSRA will reach MSL/14Z and HSV/15Z, followed by an abrupt
wind shift from SSW to NW. Although widespread lower stratus will
lift/scatter in the wake of the front, there is some indication
that an axis of elevated convection may evolve in the wake of the
initial precip band, warranting an additional TEMPO group for SHRA
and MVFR cigs. Lower clouds will erode by 19-20Z, but bkn-ovc
cirrostratus should prevail thru 12Z Thursday. Gradient wind
speeds will remain in the 15G25 knot range for much of the day,
before decreasing to arnd 10 knots after sunset.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Wind Advisory until noon CST today for ALZ001>010-016.

TN...Wind Advisory until noon CST today for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

In the hours before

Special weather statement, Feb 28, 7:48 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
748 AM CST Wed Feb 28 2024

ALZ001-002-281430-
Lauderdale AL-Colbert AL-
748 AM CST Wed Feb 28 2024

...STRONG THUNDERSTORMS WILL IMPACT LAUDERDALE AND NORTHERN COLBERT
COUNTIES THROUGH 830 AM CST...

At 748 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Collinwood to Burnsville. Movement was east at
35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Lexington, St. Florian, Underwood-Petersville, and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8811 3500 8723 3470 8773 3466 8813
      3489 8810 3493 8816 3497 8817
TIME...MOT...LOC 1348Z 275DEG 31KT 3516 8776 3483 8828

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:48 AM CSTSpecial Weather StatementHUNColbert, Lauderdale42 min
Feb 28, 8:06 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale24 min
Feb 28, 8:20 AM CSTSpecial Weather StatementHUNLimestone40 min
Feb 28, 8:26 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Limestone34 min
Feb 28, 8:35 AM CSTSpecial Weather StatementHUNFranklin, Lawrence40 min
Feb 28, 8:51 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence39 min
Feb 28, 9:06 AM CSTSpecial Weather StatementHUNLimestone, Madison39 min
Feb 28, 9:20 AM CSTSevere Thunderstorm WarningHUNJackson, Lawrence, Limestone, Madison, Morgan25 min
Feb 28, 9:26 AM CSTSevere Thunderstorm WarningHUNCullman, Franklin, Lawrence, Morgan33 min
Feb 28, 9:42 AM CSTSevere Thunderstorm WarningHUNJackson, Limestone, Madison, Marshall, Morgan34 min
Feb 28, 10:12 AM CSTSpecial Weather StatementHUNMarshall, Morgan33 min
Feb 28, 10:15 AM CSTSpecial Weather StatementHUNJackson30 min
Feb 28, 10:38 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall37 min
Feb 28, 11:07 AM CSTSpecial Weather StatementHUNCullman23 min
Feb 28, 11:15 AM CSTSpecial Weather StatementHUNDeKalb30 min
Feb 28, 11:36 AM CSTSpecial Weather StatementHUNDeKalb24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.